Objective: The aim of this study was to describe the clinical and electrocardiographic features of risperidone overdose, including the frequency of dystonic reactions. Methods: A consecutive series of admissions for risperidone overdose (>6 mg) were identified from a prospective database of poisoning admissions to a regional toxicology service. Data extracted included patient demographics, details of ingestion, clinical features including neurological findings and evidence of dystonias, electrocardiographic parameters (heart rate [HR], QRS, and QT intervals), complications, and medical outcomes including intensive care unit admission. In addition to descriptive statistics, visual inspection of plots of QT-HR pairs compared with the QT nomogram was performed. Results: There were 107 patients with 157 presentations, including 38 patients with 45 risperidone-alone overdoses. Of the 38 patients who ingested risperidone alone, the median age was 25 years (interquartile range [IQR],16-31 years), and 19 (50%) were female. The median dose ingested was 33 mg (IQR, 15-75 mg; range, 8-248 mg). Median length of stay was 16 hours (IQR, 8-18 hours), and none was ventilated or admitted to the intensive care unit. There were 5 cases (11%) with dystonic reactions, 26 (58%) with tachycardia (HR ≥100 beats/min), and no cases with hypotension (blood pressure <90 mm Hg). Only 1 patient (2%) recorded a decreased Glasgow Coma Scale score of 14, and there were no seizures or deaths. On review of electrocardiograms in 41 of the 45 cases where risperidone was ingested alone, there were no acute dysrhythmias. In 4 electrocardiograms (10%), there was an abnormal QT-HR pair, but all bar one were associated with an HR of greater than 110 beats/min. The median maximum QRS width was 80 milliseconds (IQR, 80-80 milliseconds; range, 40-120 milliseconds). Conclusions: Risperidone taken alone in overdose causes minimal effects. Tachycardia and dystonic reactions were the main features of toxicity. Significant cardiac and other neurological features seem to be uncommon.
Journal of Clinical Psychopharmacology Vol. 30, Issue 4, p. 387-390